Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 31, NWS Las Vegas, NV

August 19, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 19, 2014, 2:34 PM MST for Mohave County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2014, 2:34 PM MST (21:34 UTC)
Expired
Aug 19, 2014, 3:03 PM MST
In force
29 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 95 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3074 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WUUS55 KVEF 192134
SVRVEF
AZC015-192215-
/O.NEW.KVEF.SV.W.0031.140819T2134Z-140819T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
234 PM MST TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 315 PM MST.

* AT 223 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR GOLDEN VALLEY...OR 11 MILES
  WEST OF KINGMAN...AND WAS MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  KINGMAN...NEW KINGMAN-BUTLER...WILD COW CAMPGROUND...HUALAPAI
  MOUNTAIN PARK AND BLAKE RANCH RV PARK.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 36 AND 69.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES.

REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3546 11388 3508 11371 3501 11415 3534 11429
TIME...MOT...LOC 2134Z 261DEG 31KT 3518 11411

$$

ASG
1 follow-up statement
494 
WWUS55 KVEF 192203
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
303 PM MST TUE AUG 19 2014

AZC015-192212-
/O.CAN.KVEF.SV.W.0031.000000T0000Z-140819T2215Z/
MOHAVE AZ-
303 PM MST TUE AUG 19 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE COUNTY IS
CANCELLED...

LOCAL STORM SPOTTERS HAVE STATED THAT WINDS GUSTED TO AROUND 40 MPH 
IN KINGMAN AS THE STORM MOVED THROUGH THE AREA AND THE THREAT OF 
SEVERE WEATHER HAS DIMINISHED. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED. 

LAT...LON 3546 11388 3508 11371 3501 11415 3534 11429
TIME...MOT...LOC 2202Z 261DEG 31KT 3522 11382

$$

ASG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:17 PM MST, 17 minutes earlier.

Area forecast discussion, Aug 19, 2:17 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
217 PM PDT TUE AUG 19 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM DROPPING DOWN THE WEST COAST WILL
ACT UPON MONSOON MOISTURE IN PLACE LEADING TO A CHANCE OF
THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND
NORTHWEST ARIZONA AT LEAST THROUGH WEDNESDAY. TEMPERATURES WILL
REMAIN SEVERAL DEGREES BELOW NORMAL.
&&

.SHORT TERM...THROUGH WEDNESDAY NIGHT...BUSY AFTERNOON. EARLY
MORNING THUNDERSTORMS WORKED OVER LINCOLN AND EASTERN MOHAVE
COUNTIES...DRY AIR PUNCHING IN FROM THE WEST HAS CLEARED OUT MOST OF
SAN BERNARDINO COUNTY...AND THE NARROW WEDGE IN BETWEEN OVER FAR
EASTERN SAN BERNARDINO...SOUTHERN CLARK AND WESTERN MOHAVE HAS LIT
UP WITH BIG STORMS THIS AFTERNOON. AS THE MAIN LOW OVER THE WEST
COAST DIGS FARTHER SOUTH WEDNESDAY...SOUTHWEST FLOW OVER OUR AREA
WILL BACK AROUND TO THE SOUTH...ALLOWING THE MOISTURE TO SLOSH BACK
TO THE WEST AND BRING THUNDERSTORM CHANCES BACK TO AREAS SOUTHEAST
OF A LINE FROM BARSTOW TO HIKO. THE SIERRA NEVADA RANGE MAY ALSO SEE
A FEW STORMS THANKS TO THE INFLUENCE OF THE LOW. SOME STORMS ARE
LIKELY TO PERSIST THROUGH WEDNESDAY NIGHT OVER THE EASTERN CWA WITH
THE LOW NEARBY.

.LONG TERM...THURSDAY THROUGH TUESDAY...VERY LITTLE CHANGE TO THE
PREVIOUS THINKING. MODELS HAVE COME INTO SLIGHTLY BETTER AGREEMENT
BRINGING AN UPPER LEVEL LOW ACROSS THE AREA IN THE LATE WEDNESDAY
THROUGH THURSDAY TIMEFRAME. THURSDAY IS EXPECTED TO BE THE MOST
ACTIVE OF THE LONG TERM PERIOD WITH A GENERAL DRYING TREND
THEREAFTER. I DID EXPAND POPS A BIT FURTHER WEST ON THURSDAY TO
ACCOUNT FOR THE SLIGHTLY SLOW ECMWF AND NAM SOLUTIONS. BASICALLY
KEEPING POPS IN EAST OF A PIOCHE...MT. CHARLESTON...MORONGO VALLEY
LINE AND THE BEST CHANCES OVER MOHAVE COUNTY AND THE CLARK COUNTY
MOUNTAINS. KEPT IN A MENTION OF SHOWERS/THUNDERSTORMS OVER
SOUTHEASTERN MOHAVE COUNTY THURSDAY NIGHT AS ECMWF PUSHES THE LOW
OVER THE AREA.

FOR FRIDAY AND SATURDAY KEPT ONLY A SLIGHT CHANCE OF THUNDERSTORMS
MENTIONED OVER MOHAVE COUNTY TO ACCOUNT FOR ANY LINGERING MOISTURE.
OTHERWISE EXPECT DRIER CONDITIONS AND A WARMING TREND INTO EARLY
NEXT WEEK. THERE DOESN'T APPEAR TO BE A STRONG SIGNAL OF RETURNING
MOISTURE THROUGH THE BEGINNING OF NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN...STRONG TO SEVERE THUNDERSTORMS WILL
AFFECT AREAS SOUTHEAST OF THE TERMINAL THIS EVENING AND
OVERNIGHT...WHICH COULD PRODUCE OUTFLOW WINDS AT THE TERMINAL AT
SOME POINT. THUNDERSTORM CHANCES WILL MOVE BACK INTO ALL APPROACH
CORRIDORS WEDNESDAY...WITH THE LOWEST CHANCE IN THE BEATTY CORRIDOR.
THERE WILL ALSO BE A SLIGHT CHANCE AT THE TERMINAL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT AREAS NEAR
AND EAST OF THE COLORADO RIVER THIS EVENING AND OVERNIGHT...WITH
EXTREMELY HEAVY RAINFALL AND HIGH WINDS THE MAIN THREATS.
THUNDERSTORM CHANCES WILL AFFECT AREAS ROUGHLY EAST OF A LINE FROM
BARSTOW TO HIKO ON WEDNESDAY.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF
FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST
THROUGH WEDNESDAY.
&&

MORGAN/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Aug 19, 9:51 AM MST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
951 AM PDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      2 SE OVERTON            36.51N 114.43W
08/19/2014                   CLARK              NV   PARK/FOREST SRVC

            RANGER AT VALLEY OF FIRE STATE PARK REPORTED THAT SEVERAL
            EMPLOYEES WERE UNABLE TO MAKE IT TO THE PARK BETWEEN 6
            AND 8 AM DUE TO FLOODING ACROSS MOAPA VALLEY RD/HIGHWAY
            169 JUST SOUTH OF THE SIMPLOT PLANT.

&&

WOLCOTT
Local storm report, Aug 19, 2:32 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
232 PM PDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     FLASH FLOOD      3 WNW GOLDEN VALLEY     35.23N 114.27W
08/19/2014                   MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 8 INCHES OF FLOWING WATER ACROSS
            THE INTERSECTION OF LAGUNA AND JUPITER IN GOLDEN VALLEY.

&&

WOLCOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:03 AM MSTAreal Flood AdvisoryVEFMohave4 hr
Aug 19, 1:34 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 19, 3:24 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 19, 3:40 AM MSTFlash Flood WarningVEFMohave3 hr
Aug 19, 7:02 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 19, 12:51 PM MSTFlash Flood WarningVEFMohave5 hr
Aug 19, 1:40 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 19, 1:47 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 19, 2:07 PM MSTSevere Thunderstorm WarningVEFMohave53 min
Aug 19, 2:27 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 19, 3:08 PM MSTAreal Flood WarningVEFMohave16 hr
Aug 19, 3:33 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 19, 4:57 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.